Alert archive / California / Winter Storm Warnings in 2023
Winter Storm Warning 9, NWS Reno, NV
NWS Reno, NV issued this winter storm warning at Mar 20, 2023, 2:17 PM PDT for Mono County, California. It took effect at Mar 21, 2023, 5:00 AM PDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2023, 2:17 PM PDT (21:17 UTC)
- In effect from
- Mar 21, 2023, 5:00 AM PDT
- Expired
- Mar 22, 2023, 5:00 AM PDT
- In force
- 24 hr
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2403 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402 WWUS45 KREV 202117 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 217 PM PDT Mon Mar 20 2023 CAZ073-212200- /O.UPG.KREV.WS.A.0011.230321T1800Z-230322T1800Z/ /O.NEW.KREV.WS.W.0009.230321T1200Z-230322T1200Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 217 PM PDT Mon Mar 20 2023 ...WINTER STORM WARNING IN EFFECT FROM 5 AM TUESDAY TO 5 AM PDT WEDNESDAY... * CHANGES...Upgraded to Winter Storm Warning. Adjusted timing due to snow impacts beginning and ending earlier. * WHAT...Heavy snow expected. Total snow accumulations of 2 to 8 inches for communities generally north of Bridgeport, 8 to 15 inches for communities generally south of Conway Summit, and 2 to 3 feet along the crest. Winds gusts up to 70 mph along ridgelines. * WHERE...Mono County. * WHEN...From 5 AM Tuesday to 5 AM PDT Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Heaviest snowfall is expected early Tuesday morning into the early afternoon with snowfall rates between 1 to 2 inches per hour likely. Thunder is possible (15% chance) during the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ072-NVZ002-212200- /O.UPG.KREV.WS.A.0011.230321T1800Z-230322T1800Z/ /O.NEW.KREV.WW.Y.0016.230321T1200Z-230322T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 217 PM PDT Mon Mar 20 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT TUESDAY... * CHANGES...Upgraded to Winter Weather Advisory. Adjusted timing due to snow impacts beginning and ending earlier. * WHAT...Snow expected. Total snow accumulations of 2 to 6 inches, except 6 to 12 inches above 7000 feet. Wind gusts up to 50 mph along ridgelines. * WHERE...Greater Lake Tahoe Area. * WHEN...From 5 AM to 11 PM PDT Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Heaviest snowfall is expected Tuesday morning into the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
3 follow-up statements
419 WWUS45 KREV 212057 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 157 PM PDT Tue Mar 21 2023 CAZ073-221200- /O.CON.KREV.WS.W.0009.000000T0000Z-230322T1200Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 157 PM PDT Tue Mar 21 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WHAT...Heavy snow expected. Additional snow accumulations of 1 to 4 inches for communities generally north of Bridgeport, 4 to 10 inches for communities generally south of Conway Summit, and 1 to 2 feet along the crest. Wind gusts up to 70 mph along ridgelines. * WHERE...Mono County. * WHEN...Until 5 AM PDT Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Heaviest snowfall is expected early through the early afternoon with snowfall rates between 1 to 2 inches per hour likely. Thunder is possible (15% chance) through the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ072-NVZ002-220600- /O.CON.KREV.WW.Y.0016.000000T0000Z-230322T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 157 PM PDT Tue Mar 21 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...Snow expected. Additional snow accumulations of 1 to 3 inches, except 3 to 8 inches above 7000 feet. Wind gusts up to 50 mph along ridgelines. * WHERE...Greater Lake Tahoe Area. * WHEN...Until 11 PM PDT Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Heaviest snowfall is expected through the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
987 WWUS45 KREV 220327 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 827 PM PDT Tue Mar 21 2023 CAZ072-NVZ002-220430- /O.CAN.KREV.WW.Y.0016.000000T0000Z-230322T0600Z/ Greater Lake Tahoe Area- 827 PM PDT Tue Mar 21 2023 ...WINTER WEATHER ADVISORY IS CANCELLED... Spotty light snow showers may continue tonight, but the main system has moved out. For the latest on road conditions check with CalTrans or NDOT. $$ CAZ073-221200- /O.CON.KREV.WS.W.0009.000000T0000Z-230322T1200Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 827 PM PDT Tue Mar 21 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * CHANGES...Update for additional snow totals though tonight. * WHAT...Hit or miss heavy snow showers. Additional snow accumulations of up to one inch, except up to 4 inches above 7000 feet west of US-395. * WHERE...Mono County. * WHEN...Until 5 AM PDT Wednesday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...For the latest road conditions check with CalTrans. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
899 WWUS45 KREV 221202 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 502 AM PDT Wed Mar 22 2023 CAZ073-221315- /O.EXP.KREV.WS.W.0009.000000T0000Z-230322T1200Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 502 AM PDT Wed Mar 22 2023 ...WINTER STORM WARNING HAS EXPIRED... Snowfall continues to diminish this morning with minimal additional accumulations expected. As such, the Winter Storm Warning will be allowed to expire. Travel impacts and slow downs are still possible this morning. Be sure to check with CalTrans for the latest road conditions. $$ http://www.weather.gov/reno
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Mar 20, 3:32 AM PDT, 10 hours 45 minutes earlier.
Area forecast discussion, Mar 20, 3:32 AM PDT, 10 hours 45 minutes before
Area Forecast Discussion
National Weather Service Reno NV
332 AM PDT Mon Mar 20 2023
.SYNOPSIS...
Current storm is tapering off with a break in showers expected
later this morning through tonight. Another weather system will
move into the region Tuesday morning with winter weather impacts
into Wednesday morning. Rain and snow is forecast for western
Nevada with snow accumulations possible Tuesday morning through
Wednesday morning. Below average temperatures with chances of
precipitation continue through the upcoming week.
&&
.SHORT TERM...
Current radar imagery and local Caltrans/NDOT camera networks are
picking up some light ongoing snow showers in the Sierra as well as
a few spillover rain showers in western NV. These showers will clear
out of the area by mid to late morning, with mostly clearing skies
region wide by early afternoon. Expect an additional 1-3" of
snowfall in the Tahoe Basin as well as in Lassen, northern Washoe,
and Mono counties. An additional 3-6" of snowfall is likely in the
higher elevations of the eastern Sierra above 7,000 feet. A Winter
Weather Advisory will remain in effect for the Sierra zones until 11
AM PDT this morning. Precipitation amounts in western NV will remain
light, with additional amounts generally 0.10" or less. Winds will
remain breezy today from the west, with gusts between 40-60 mph
along the ridge crests and 30-40 mph in western NV and northeast
CA. For that reason, a Lake Wind Advisory has been issued for
Pyramid Lake through 7 PM PDT this evening.
After a brief break, high-resolution models show the main upper
level low pressure moving into central CA by Tuesday evening, slower
than prior guidance. Light to moderate precipitation will enter Mono
and Mineral counties by around 3-6 AM Tuesday morning. Showers will
move northward into the Tahoe Basin, Lassen County, and the
remainder of western NV by around 6-9 AM. Snow levels will be low
enough through Tuesday to support all snowfall in the eastern
Sierra. But, for western NV as the band of precipitation tracks
north, it will start as snow in the valleys. Precipitation will turn
to mostly rain by late morning into the afternoon, with snow levels
between 5,500-6,500 feet in the inner basins and ranges and to
around 5,000-6,000 feet in western NV and northeast CA. Total
snowfall amounts will be the heaviest into Mono County, where 4-8"
is possible below 7,000 feet and between 8" to 2 feet above 7,000
feet. Snowfall amounts taper off into the Lake Tahoe region,
where 4 to 8 inches is possible, except 6 to 12 inches above 7000
feet is possible. Snow amounts in western NV and northeast CA will
range from 0-2", with a majority of that falling Tuesday morning.
-McKellar
.LONG TERM...
A few showers will continue into Wednesday, mainly right along the
Sierra crest in Mono County. A weak disturbance moving through
northern California may bring another round of light to moderate
snow showers from Donner Summit northward into NE California on
Wednesday night into Thursday morning. Amounts would be relatively
light, but could still be enough to impact travel over Sierra
passes. Lower chances for showers continue through much of the
week, mainly concentrated along the I-80 corridor through the
central Sierra and western Nevada, as the jet stream remains
directed into the southern tier of CONUS.
Partly to mostly cloudy skies are expected to stick around as zonal
flow continues to allow very weak shortwaves to move into the
region. Daytime high temperatures will be in the around 10 degrees
below average as any sustained ridge of high pressure remains
allusive. It looks like we will have a brief break in the
precipitation Sunday into Monday morning ahead of the next system.
The next potential for another winter system in the Sierra is in the
Tuesday time frame bringing another round of precipitation to the
region. There remains a wide range of possibilities as the system
for next week as the jet stream in the eastern Pacific becomes
less supportive and models vary widely in the potential path of
the next system. -Zach
&&
.AVIATION...
Flight conditions will continue to improve today as a break in the
precipitation is expected later this morning through Monday night
ahead of another moderately strong winter storm approaching the
region. Surface winds will be moderately breezy today with gusts up
to around 20-30 kts with the strongest winds expected east of TAF
terminals in west-central Nevada. LLWS remains possible through
this morning before the winds mix to the surface. The jet stream
remains pointed into California today with moderate turbulence
possible downstream of the Sierra.
The next low pressure begins to impact the Sierra around 12z Tuesday
with another round of winter weather into Wednesday. The bulk of
the precipitation is expected in the Sierra from the Tahoe basin
southward into Mono County as the jet stream drops south. -Zach
&&
.AVALANCHE...
Storm continues to taper off this morning with a break in the
showers expected from later this morning through tonight. Winds
along the ridges will remain breezy today with gusts out of the
southwest 40-60 mph. Freezing level could rise to around 7000'
today in the Tahoe basin around 8000' in Mono County.
Another moderate storm moves into the region Tuesday morning as
the low pressure moves into central California. The heaviest
precipitation is expected in the eastern Sierra where another 1-2"
of QPF is possible Tuesday. Lesser amounts of 0.5-0.75" are
forecast in the central Sierra with the jet stream directed into
southern California. Snow levels are expected to be lower with
this next system as the core of the low moves over the Sierra.
-Zach
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory until 11 AM PDT this morning NVZ002.
Winter Storm Watch from Tuesday morning through Wednesday
morning NVZ002.
Lake Wind Advisory from 7 AM this morning to 7 PM PDT this
evening for Pyramid Lake in NVZ004.
CA...Winter Weather Advisory until 11 AM PDT this morning CAZ071.
Winter Weather Advisory until 11 AM PDT this morning CAZ072.
Winter Storm Watch from Tuesday morning through Wednesday
morning CAZ072.
Winter Weather Advisory until 11 AM PDT this morning CAZ073.
Winter Storm Watch from Tuesday morning through Wednesday
morning CAZ073.
&&In the hours before
Special weather statement, Mar 20, 2:10 PM PDT, 7 minutes before
Special Weather Statement National Weather Service RENO NV 210 PM PDT Mon Mar 20 2023 CAZ070-071-NVZ001-003>005-212300- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mineral and Southern Lyon Counties- Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 210 PM PDT Mon Mar 20 2023 ...More Snow Potential Tuesday into Thursday... Another storm will arrive in the Sierra and western Nevada Tuesday into Thursday bringing the next round of precipitation to the region. This south to north meandering storm will bring light to moderate snow showers into western Nevada Tuesday morning. Snow showers will begin before sunrise for areas along and south of Highway 50 then spread northward across Interstate 80 (around 11 AM) and into northern Washoe and Lassen counties by the afternoon. With most of the snow projected to occur during the day, only slushy wet accumulations are forecast in the lower western Nevada valleys. Remember to keep a close eye on road conditions Tuesday and Wednesday commutes since there is the possibility for stronger showers that produce enhanced snow accumulations. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:17 PM PDT | Winter Weather Advisory | REV | Alpine, El Dorado, Nevada, Placer | 30 hr |
Nearby
Winter Storm Warnings in California, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.